Women taking aromatase inhibitors (such as anastrozole, letrozole and exemestane) may have joint pain, which is probably caused by a fall in oestrogen levels. Joint pain is also a common symptom of the menopause.
Pain is most common in the hands and feet but may also affect the knees, hips, lower back and shoulders. It may be there all the time or come and go. Some women notice that their joints are stiffer in the morning when they first get up.
If you've recently started taking an aromatase inhibitor, the pain may settle over the next few months as your body adjusts to changes in hormone levels. Doctors can prescribe several different painkillers for joint and muscle pain. These range from simple painkillers such as paracetamol; to anti-inflammatory painkillers such as ibuprofen; to opiate-based medicines, such as codeine; or for severe pain, morphine.
If the pain is difficult to cope with, switching to a different type of aromatase inhibitor may be effective. If that doesn't work, switching to tamoxifen, which causes fewer problems with joint pain, usually helps most women. There is evidence that after taking an aromatase inhibitor, switching to tamoxifen doesn't increase the risk of breast cancer coming back.
Aromatase inhibitors are effective in reducing the risk of breast cancer coming back. It's important not to stop taking them without talking things over with your cancer specialist. There's usually something that can be done to improve the pain.
Small studies suggest that for women with lower levels of vitamin D, taking vitamin D3 supplements may improve symptoms. Talk it over with your doctor before taking a supplement.
Small studies have also found that acupuncture may help to reduce pain from joint symptoms. Some hospitals and primary care practices offer acupuncture on the NHS.
Research is going on to discover if a drug called glucosamine, often used to treat arthritis, may help some women. You can buy this over the counter in health shops and pharmacies, but it's not suitable for everyone. It may affect blood sugar levels, so may not be suited to people with diabetes. Talk to your GP or cancer specialist before taking it.